Hyper Alert

Yes, you read that right. Hypoglycmia, or just a hypo, is low blood sugar, which is always a risk when someone takes insulin, and indeed I’ve had three hypos in the last few weeks which is currently causing me to review my dose. Hyperglycemia is the opposite effect – when your sugar goes far too high. I can probably say from experience that this contributed to my stroke!

I happened to have an afternoon nap this afternoon, and for some reason felt really thirsty when I woke up. Purely on a hunch, I tested my blood at 6pm, something I never normally do. Sure enough, my blood sugar was at 20! I immediately took a half of my evening insulin there and then. I waited until about 7:15pm, just before supper, and measured it again. It was still at 19 so I took the other half. I then had a very low-carb supper of cod in sauce, broccoli and cauliflower. I made sure I had very little sauce, and nothing else there should raise my sugar.

So it is now almost 9pm. I need to wait until about 9:30pm, to let the food digest and give a true reading. Then I can decide how much extra insulin to give myself tonight. It’s annoying to have to wait until then, but at least that thirsty feeling has passed.

In one way this is good news. Never before have I “felt” a high sugar level, but this thirstiness is something I can use. Of course, I have to contrast this with the downsides, which include taking more insulin than I usually do and going to the other extreme!

And, of course, the post mortem now begins. What on earth could I have eaten which sent my sugar so high? The two “newbies” today were some crunchy peanut butter (I had peanut butter on toast for lunch), but this was labelled “no added sugar”, and some mint boiled sweets (which were labelled “sugar-free”). So go figure!

This is only the second time that I’ve recognised a hyper since I started taking insulin. The only other time (which I attributed to white bread) was in hospital, where my sugar was tested hourly and went beyond 30! But very scary to know that you have such blunt instruments at your disposal, you just have to inject yourself then wait. At least at hospital, they put me on an insulin drip so we could gradually see my sugar go back down over the next 12 hours or so.

Author: Stroke Survivor UK

For many years I designed and developed IT systems for big banks. I had a stroke a couple of years ago, aged pre-50! I have returned to developing things from home, not quite at the levels I used to, but saves on the travel! My time is also filled with some voluntary work for the UK charities Age UK and the [UK] Stroke Association. Incidentally, I created this account with the alias "sca11y" but have since aligned it with the name of my blog.

2 thoughts on “Hyper Alert”

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.